Michigan, 2013Lightning Strike in Michigan, July 18, 2013
July 18, 2013 · NWS MQT · 1 event in 1 county or zone
A house fire started from a lightning strike resulted in the death of a 79-year-old man near McMillan on the early morning of the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A house fire started from a lightning strike resulted in the death of a 79-year-old man near McMillan on the early morning of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 18, 3:35 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 18, 3:35 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
435 AM EDT THU JUL 18 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM EDT THU JUL 18 2013
OTHER THAN SHORT TERM UPDATES...DID NOT CHANGE MUCH FROM THE
PREVIOUS FORECAST FOR TONIGHT/TONIGHT. SINCE THE CONVECTION THAT MAY
MOVE ACROSS THE CWA TODAY HAS NOT DEVELOPED...AND SINCE GUIDANCE HAS
NOT CHANGED MUCH IN THE LAST DAY OR SO...THERE WAS NO REASON TO
CHANGE THE FORECAST TOO MUCH. HEAVY RAIN CONTINUES TO BE THE MOST
OBVIOUS THREAT FROM CONVECTION TODAY...BUT LARGE HAIL AND DAMAGING
WINDS ARE ALSO POSSIBLE...AND A SMALL THREAT OF A TORNADO CAN NOT BE
RULED OUT COMPLETELY.
THE SYNOPTIC PATTERN FOR THE PERIOD HAS THE CWA BETWEEN A LOW OVER
HUDSON BAY AND A BROAD HIGH S OF THE GREAT LAKES. THE HIGH WILL
BREAK DOWN AND MOVE S WHILE PART OF THE LOW WILL BREAK OFF AND MOVE
INTO NRN SASK BY 12Z FRI.
STORMS HAVE BEEN FOCUSING ALONG A WEAK STATIONARY
BOUNDARY...COMBINED WITH THE NOCTURNAL LOW LEVEL JET...ACROSS THE
CWA SO FAR TODAY. A FEW OF THESE STORMS HAVE BEEN STRONGER...WITH
PLENTY OF MID LEVEL ROTATION...BUT NO LOW LEVEL ROTATION AND THEY
HAVE BEEN PRETTY PULSE LIKE. THINK THE BOUNDARY WILL STAY NEARLY
STATIONARY TODAY...PUTTING MUCH OF THE CWA IN THE WARM SECTOR AS
SWLY LOW LEVEL FLOW INCREASES AHEAD OF A SFC TROUGH/COLD FRONT THAT
WILL MOVE IN LATE TODAY/TONIGHT. MID/UPPER LEVEL FLOW WILL BE
PARALLEL TO THE FRONT...SO TRAINING PRECIP IS A GOOD BET.
ALSO...PWATS WILL BE 1.75-2.00 INCHES /180-200 PERCENT OF
NORMAL/...SO MOISTURE WILL BE PREVALENT. EXACT LOCATION OF HEAVIER
PRECIP WILL DEPEND ON TRACK OF THUNDERSTORMS AND WHERE THE BOUNDARY
/THAT WILL BE CONVECTIVELY ENHANCED/ WILL BE...SO IT IS IMPOSSIBLE
TO PREDICT WITH ANY GREAT ACCURACY BEFORE THE STORMS HAVE FORMED.
DID ADD HEAVY RAINFALL ATTRIBUTE TO WEATHER GRIDS FOR TODAY/TONIGHT.
WITH HIGH TEMPS OF AROUND 80F TO 90F TODAY...AND PLENTY OF
MOISTURE...INSTABILITY WILL BE PRETTY GOOD. MLCAPES OF 1500J/KG TO
JUST OVER 2000J/KG ARE FORECAST BY MODELS...WITH 0-6KM BULK SHEAR OF
30-40KTS. MOST OF THAT SHEAR WILL BE UNIDIRECTIONAL...BUT SOME
VEERING WITH HEIGHT IS MODELED IN THE LOW LEVELS. MAIN STORM MODE
SHOULD BE SINGLE CELL OR MULTICELL CLUSTERS WITH SOME CHANCE OF SOME
SUPERCELL ACTIVITY. THE CAPE/SHEAR COMBINED WITH DRY VERY LOW LEVELS
/MIXING LAYER/ WILL MAKE FOR A WIND DAMAGE THREAT THIS AFTERNOON AS
DCAPE VALUES APPROACH 1000J/KG. LARGE HAIL WILL ALSO BE A THREAT.
TORNADO THREAT IS MINIMAL...BUT CAN NOT BE COMPLETELY RULED OUT WITH
MORE SIGNIFICANT STORM/BOUNDARY INTERACTIONS.
FOR TONIGHT...MAIN CONCERN...SEVERE WEATHER WISE...IS FOR HIGH WINDS
ASSOCIATED WITH A POSSIBLE MCS MOVING THROUGH OR NEAR THE CWA.
MODELS HAVE BEEN PERSISTENT WITH BRINGING A CONVECTIVE CLUSTER
ACROSS THE CWA...FOLLOWING THE MEAN FLOW...CAPE GRADIENT AND THE
FRONT. EVEN THOUGH A NEAR SFC INVERSION SHOULD FORM...AN EML WILL
STAY OVER THE CWA...SO LOW LEVELS WILL REMAIN DRY...WHICH SHOULD
HELP COLD POOL PROCESSES AND INCREASE THE WIND THREAT. ALSO...THAT
SFC TROUGH/COLD FRONT WILL MOVE INTO THE CWA WITH UPPER LEVEL HEIGHT
FALLS AS THE UPPER LEVEL TROUGH APPROACHES THE CWA. WITH THE UPPER
TROUGH MOVING SOUTH...THE CWA WILL COME UNDER THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET...ALSO PROMOTING PRECIP. HEAVY RAIN
POTENTIAL DEFINITELY CONTINUES INTO TONIGHT...JUST A MATTER OF
EXACTLY WHERE THAT MAY HAPPEN.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 434 AM EDT THU JUL 18 2013
FRI...AS UPR TROF CENTERED OVER HUDSON BAY DEEPENS INTO ONTARIO...
COLD FNT MOVING INTO WRN UPR MI ARND SUNRISE ON FRI WL MOVE TO THE
SE OF THE CWA IN THE AFTN. WITH THE ARRIVAL OF DRIER AIR/VIGOROUS
NEGATIVE H85 THETA E ADVECTION...LINGERING SHRA/TS WL END NW TO
SE...BUT GOING LIKELY POPS OVER THE SE CWA IN THE MRNG SEEM
APPROPRIATE. STEEPENING MID LVL LAPSE RATES MAY MAINTAIN POPS OVER
MAINLY THE SCENTRAL FOR A LONGER TIME...BUT THE SHARP DRYING ALF WL
ACT TO LIMIT THIS POTENTIAL. THE RETURN OF MORE AFTN SUNSHINE...H85
TEMPS AS HI AS 17C AT 00Z SAT...AND DOWNSLOPING WNW FLOW WL HELP
BOOST MAX TEMPS OVER THE SCENTRL WELL INTO THE 80S TO NEAR 90. THE
NW FLOW OFF LK SUP WL BRING COOLER WX TO THE W.
FRI NGT INTO SAT...MODELS INDICATE A REINFORCING SHRTWV/SECONDARY
COLD FNT WL SWEEP THRU THE UPR LKS. IN FACT...THE 00Z NAM SHOWS MORE
SGNFT DPVA/QVECTOR CNVGC AND GENERATES SOME PCPN LATE FRI NGT/EARLY
SAT. THE 00Z GFS/12Z ECMWF SHOW MORE DEEP LYR QVECTOR DVGC/A WEAKER
SFC REFLECTION/FNT WITH DRY AIR DOMINATING. SINCE THE DISTURBANCE/
FNT WL BE ARRIVING AT MIN DIURNAL HEATING TIME WITH AN ABSENCE OF
ANY MOISTENING AT H85...OPTED TO MAINTAIN GOING DRY FCST AND JUST
ADD MORE CLDS TO THE FCST. THESE CLDS WL
LATER SAT INTO SUN...UNDER CONFLUENT NW FLOW ALF...CNDN HI PRES IS
FCST TO BUILD OVER LK SUP SAT EVNG AND DRIFT ONLY SLOWLY SE TO OVER
LK HURON LATE SUN. WITH THE ARRIVAL OF MUCH DRIER AIR /PWAT FCST TO
REACH CLOSE TO 0.50 INCH BY 12Z SUN/...EXPECT MOCLR CONDITIONS. A
STEADY N WIND OFF LK SUP WL LIMIT THE DIURNAL TEMP RECOVERY ON
SAT... ESPECIALLY NEAR THE SHORE. OVERNGT LOWS ON SAT NGT WL FALL
SHARPLY INTO THE 40S OVER THE COOLER INTERIOR LOCATIONS EARLY SUN
MRNG WITH LIGHT WINDS. WITH H85 TEMPS PROGGED NEAR 10C LATER
SUN...EXPECT DAYTIME MAX TEMPS TO RISE INTO THE 70S AWAY THE
MODERATING INFLUENCE OF THE GREAT LKS AS RELATIVELY WEAK PRES
GRADIENT ALLOWS LK BREEZES TO FORM OFF ALL THE LKS.
EXTENDED...AS IS OFTEN THE CASE IN SUMMER...MODELS HAVE SHOWN
CONSIDERABLE INCONSISTENCIES IN THE HANDLING OF SHRTWVS EMBEDDED IN
WNW FLOW ALF EARLY NEXT WEEK. SOME OF THE MOST PROGRESSIVE GUIDANCE
INDICATES SOME PCPN MAY REACH THE WRN CWA AS EARLY AS LATE SUN.
CONSIDERING THE CONSIDERABLE INCONSISTENCY IN A RELATIVELY
UNPREDICTABLE PATTERN...OPTED TO MAINTAIN THE MODEL CONSENSUS FCST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 146 AM EDT THU JUL 18 2013
THE MAIN FOCUS OF CONCERN FOR THIS FORECAST PERIOD WILL BE
THUNDERSTORM DEVELOPMENT ALONG/NEAR THE COLD FRONT ACROSS UPPER
MICHIGAN. EXPECT SHOWER AND THUNDERSTORM DEVELOPMENT TO BECOME A
LITTLE MORE ACTIVE OVERNIGHT ALONG THE FRONT...WITH THE BEST CHANCES
FOR SHOWERS/STORMS BEING IN IWD AND CMX. TOUGH TO PIN POINT ANY
EXACT TIMING FOR THE STORMS...BUT THE EXPECTATION IS THAT ANY STORM
WILL CREATE TORRENTIAL DOWNPOURS AND BRIEF IFR CONDTIONS. SHOULD BE
A LITTLE LULL IN PCPN TMRW MORNING INTO EARLY AFTERNOON BEFORE THE
NEXT ROUND DEVELOPS LATE THU AFTN INTO EVENING. THESE COULD END UP
BEING STRONG TO SEVERE ESPECAILLY IF THEY DEVELOP INTO A ORGANIZED
CONVECTIVE COMPLEX.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 434 AM EDT THU JUL 18 2013
WITH RELATIVELY WEAK PRES GRADIENT AND HI STABILITY OVER THE
RELATIVELY COOL LAKE WATERS...EXPECT WINDS NO HIGHER THAN 20 KTS
THIS FORECAST PERIOD. THE MAIN WEATHER CONCERN WILL BE FOG WITH A
HUMID AIRMASS DOMINATING. THIS FOG IS LIKELY TO BE MOST WIDESPREAD
TONIGHT FOLLOWING SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS
THAT WILL FURTHER SATURATE THE MARINE LAYER. THE ARRIVAL OF DRIER
AIR BEHIND A COLD FRONTAL PASSAGE ON FRI SHOULD DISSIPATE THE FOG.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...KC
AVIATION...MRD
MARINE...KC
Hazardous weather outlook, Jul 18, 4:22 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
522 AM EDT THU JUL 18 2013
MIZ001>007-009>014-084-085-191100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
522 AM EDT THU JUL 18 2013 /422 AM CDT THU JUL 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THESE STORMS
COULD BE SEVERE AND CAUSE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
RAIN THAT COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY OVER THE SOUTH
CENTRAL.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
LSZ162-240>251-263>267-191100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
522 AM EDT THU JUL 18 2013 /422 AM CDT THU JUL 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND TONIGHT.
SOME OF THE STRONGER STORMS COULD BE SEVERE...WITH LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN.
EXPECT PATCHY DENSE FOG OVER LAKE SUPERIOR LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME DENSE FOG MAY LINGER FRIDAY MORNING.
MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY IN THE MORNING
OVER SOUTHERN LAKE SUPERIOR.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
LMZ221-248-250-191100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
522 AM EDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS THOUGH THIS EVENING TO BECOME NUMEROUS
LATE TONIGHT. SOME OF THESE STORMS COULD BE STRONG AND CAUSE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
KC
Lightning, Luce
- When
- July 18, 4:49 AM EST to 4:54 AM EST
- Where
- Luce County, 0.48 mi W of Mc Millan Corner
- Deaths
- 0 direct, 1 indirect
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 46.320, -85.690
A house fire caused by a lightning strike resulted in the death of a 79-year-old man. The fire was reported by a storm spotter located one mile away, and it was confirmed by local media.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Luce | 2013-07-18 | 79 | Male | Permanent Home | Indirect |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460156.